What may then happen if there is insulin overdose?
Obviously hypoglycemia, that will be sympathetic
systems, tachy, sweating and nausea.
The severe overdose may result in massive
issues such as convulsions, you are going
to have hypomagnesemia, maybe tremors and
seizures and hypokalemia therefore resulting
in heart issues, cardiac arrest, confusion,
bizarre behavior, unconsciousness.
The laboratory studies during hypoglycemia
are the following.
On this table, we will take a look at 3 different
Insulinoma will be our first set of conditions
and with this laboratory wise, what we are
paying attention to is what is my serum insulin
level, what is my serum C peptide level and,
well, if at all you were going to find any
sulfonylurea, where would you find it, urine
Our first condition Insulinoma, when would
you even see this?
Maybe perhaps MEN 1, Insulinoma is a beta
islet cell tumor, it is a benign tumor mostly,
mostly, one of the rare benign tumors.
All the other islet cell tumors tend to be
You can expect there to be lots of insulin
and because you are producing this endogenously,
you will also find there to be increase in
So, you have increased insulin, increase in
C peptide, but obviously it is nothing to
do with sulfonylurea, thus it will be negative.
Factitious means exogenous or iatrogenic.
Here, you are injecting the patient with tons
of insulin or the patient itself or himself
or herself is taking quite a bit of insulin
for whatever reason.
If you are taking insulin from exogenous administration,
you will find increase in insulin, but you
do not inject C peptide.
Thus, you find this to be low.
You are injecting insulin, so why in the world
would you find sulfonylurea in your serum
or in your urine?
You don’t, it will be negative.
What is my topic?
Hypoglycemia being caused by 3 different conditions
and how you would confirm the hypoglycemia
based on these labs.
Sulfonylurea overdose causes hypoglycemia.
If you remember sulfonylurea, it blocks the
potassium channel in your beta islet cell.
If you remember the concept of release…
concept of release of insulin with glucose
coming into beta islet cell, go through glycolysis,
ATP bonding to your potassium channel blocking
it, that’s what sulfonylurea functions.
It blocks the potassium channel so that you
create an actual potential which then causes
the voltage gated calcium to then open, calcium
allows fusion of the vesicle and you release
insulin and if done so excessively may result
So, inappropriately high levels of insulin
because the insulin is coming from beta islet
cell endogenously, you find inappropriately
high levels of C peptide.
So, so far, it kind of looks like Insulinoma.
However because this hypoglycemia is being
caused by sulfonylurea, it will be positive
in the urine and in the serum.
Important table, 3 different conditions that
causes hypoglycemia and how you can distinguish
one from the other through proper clinical
Insulin overdose - if too much insulin is
given, for example, do you remember that patient
that we walked through with diabetic ketoacidosis,
type 1 more so?
Incredibly high levels of glucose, lots of
poly urea and so, therefore, dehydration.
You are giving IV fluids along with that insulin
as well and my goodness gracious, the glucose
So, therefore, now, IV dextrose along with
Remember glucagon works through your GS protein,
adenyl cyclase and do not forget the second
messenger system so that if any point of time,
you are given a biochemistry question in which
you inhibit that phosphodiesterase then obviously
increase your levels of Cyclic A:MP and could
actually facilitate the activity of glucagon.
Do not forget that.
Magnesium, potassium replacement is absolutely
Without that magnesium, your patient is at
risk for seizures and also Long QT syndrome.
Potassium replacement, once again, remember
that with excess insulin, which is my topic,
may result in hypokalemia which then causes
hyperpolarization of your resting membrane
potential therefore predisposes you to what
we talked about Long QT syndrome… oral agents
for diabetes mellitus.